Alert archive / Alabama / River Flood Warnings in 2015

River Flood Warning 24, NWS Birmingham, AL

December 25, 20155 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Dec 25, 2015, 9:42 AM CST for 5 counties in Alabama. It took effect at Dec 25, 2015, 11:51 AM CST. It was in force for 11 days.

The area

The counties it named.

The facts

Issued
Dec 25, 2015, 9:42 AM CST (15:42 UTC)
In effect from
Dec 25, 2015, 11:51 AM CST
Expired
Jan 5, 2016, 10:30 AM CST
In force
11 days
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Autauga County, AL, Dallas County, AL, Elmore County, AL, Lowndes County, AL, Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 74 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Alabama River at Montgomery (MGMA1). The gauge peaked at 44.60 ft at Dec 27, 2015, 11:00 AM CST.

actionminormoderate304012/2512/2612/2712/2812/2912/3012/3101/0101/0201/0301/0401/0501/06
Action stage
26 ft
Minor stage
35 ft
Moderate stage
45 ft
Major stage
53 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02419988, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Dec 25, 5:54 AM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Dec 25, 5:54 AM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
554 AM CST FRI DEC 25 2015

.UPDATE...
FOR 12Z AVIATION.

&&

.DISCUSSION...

WE WILL REMAIN DEEP INTO THE WARM SECTOR FOR SEVERAL MORE
DAYS...WHICH MEANS SEVERAL MORE DAYS (AT LEAST) OF STORMY AND MILD
CONDITIONS ACROSS CENTRAL ALABAMA. THERE WILL OBVIOUSLY BE PLENTY
OF MOISTURE...INSTABILITY...AND LIFT AVAILABLE FOR THUNDERSTORMS
TODAY...ESPECIALLY IN THE NORTHERN HALF OF THE STATE. MODELS ARE
QUITE INSISTENT THAT AXIS OF HIGHEST THUNDERSTORM COVERAGE WILL
SHIFT NORTHWARD THIS MORNING. THAT WOULD BE GOOD NEWS FOR THE
WATER LOGGED SOUTHERN COUNTIES. LETS JUST HOPE THAT THAT HEAVY
RAIN BAND DOES CONTINUE TO MOVE NORTH...SO THE NORTHERN AREAS DON'T
END UP IN A SIMILAR SITUATION.

BIG UPPER LEVEL LOW IS STILL FORECAST TO DIG INTO THE WEST COAST
STATES AND FOUR CORNERS AREA TODAY AND TOMORROW...AND THEN ROLL
EASTWARD SUNDAY AND MONDAY. COMPLEX SURFACE PATTERN DEVELOPS IN
RESPONSE TO THE APPROACHING UPPER LEVEL TROUGH...WITH A VERY WOUND
UP SURFACE LOW MOVING FROM WEST TEXAS TO THE GREAT LAKES...
TRAILING A COLD FRONT THAT WILL PUSH THROUGH HERE ON MONDAY. THE
FRONTAL PASSAGE IS A BIT FASTER THAN PREVIOUS MODEL RUNS...AND THE
ENDING OF THE PRECIPITATION ASSOCIATED WITH IT MAY COME EARLIER AS
WELL. WILL LOOK FOR SOME RUN TO RUN CONSISTENCY BEFORE TOTALLY
BUYING INTO A RAIN FREE MONDAY NIGHT/TUESDAY SCENARIO.

LOOKS LIKE WE MAY NOT GET INTO A SUBSTANTIALLY COLDER AIR MASS
UNTIL LATE NEXT WEEK...WHEN THE UPPER LEVEL PATTERN FINALLY
TRANSITIONS TO WESTERN RIDGE...EASTERN TROUGH CONFIGURATION.

/61/

&&

.AVIATION...
12Z TAF DISCUSSION.

SWATH OF SHOWERS AND THUNDERSTORMS IS FINALLY MOVING TO THE NORTH.
THUS...WILL SHIFT OUR TSRA MENTION TO NOT INCLUDE MGM/TOI BUT
STILL AT TIMES IN THE NORTH. A FEW OF THE STORMS IN THE LATE
MORNING TOWARD EARLY AFTERNOON THAT MAY BE PRESENT HAVE THE
POTENTIAL TO BE STRONG. WILL FORGO MENTIONING THIS LOWER
PROBABILITY THREAT JUST YET. LOWER CIGS/VSBYS WILL ACCOMPANY
STORMS. AS FOR MGM/TOI SOME MVFR CIGS THIS AM. HOWEVER...ALL COULD
SEE SOME IFR AT TIMES THIS AM. CIGS COULD LIFT SOME ACROSS THE
SOUTH BY AFTERNOON IN THE ABSENCE OF SHOWER ACTIVITY. TONIGHT
WITH A LARGE AMOUNT OF LINGERING MOISTURE...FOG IS LIKELY ACROSS
THE SOUTH TAFS AT MGM/TOI. SHOWER ACTIVITY MAY STILL BE PRESENT TO
THE NORTH TO RESTRICT MORE WIDESPREAD DENSE FOG.

08

&&

.FIRE WEATHER...

THE UNUSUALLY WARM AND WET WEATHER PATTERN WILL CONTINUE ACROSS
CENTRAL ALABAMA THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     74  65  74  63  73 / 100  60  30  20  30
ANNISTON    75  66  75  64  74 / 100  40  20  20  30
BIRMINGHAM  75  69  76  65  75 / 100  50  30  30  30
TUSCALOOSA  76  68  77  67  76 /  80  50  30  30  30
CALERA      76  67  76  65  75 / 100  40  20  20  20
AUBURN      76  64  75  64  74 /  20  20  20  10  20
MONTGOMERY  79  65  79  63  78 /  20  20  20  20  20
TROY        79  66  79  63  77 /  20  20  10  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
COUNTIES: BIBB...BLOUNT...CALHOUN...CHAMBERS...CHEROKEE...
CHILTON...CLAY...CLEBURNE...COOSA...ETOWAH...FAYETTE...
JEFFERSON...LAMAR...MARION...PICKENS...RANDOLPH...SHELBY...ST.
CLAIR...TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON.

&&

61/08
Hazardous weather outlook, Dec 25, 4:44 AM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 AM CST FRI DEC 25 2015

ALZ011>015-017>050-261345-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
444 AM CST FRI DEC 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THROUGH THE OVERNIGHT.

AS A SURFACE BOUNDARY SHIFTS SLOWLY NORTHWARD THIS MORNING...THE
OVERALL FLASH FLOODING THREAT WILL SHIFT NORTH AS WELL TO
GENERALLY ALONG AND NORTH OF A ALICEVILLE TO CLANTON TO LAFAYETTE
LINE. TO THE SOUTH OF HERE...HEAVY RAINS THAT HAVE OCCURRED WILL
KEEP THE AREAL FLOODING THREAT AROUND FOR AT LEAST THIS MORNING
ALONG WITH A RIVER FLOODING THREAT ALONG THE TALLAPOOSA AND
ALABAMA RIVER BASINS.

A SECONDARY THREAT WILL BE THAT OF A LIMITED SEVERE WEATHER
THREAT GENERALLY ALONG AND NORTH OF INTERSTATE 59 FROM EARLY
MORNING AND LASTING THROUGH AROUND 6 PM WITH STORMS ALONG AND
AHEAD OF A FRONT. THE MAIN THREAT WILL BE STRAIGHT LINE WINDS WITH
A LESSER HAIL THREAT. THE TORNADO THREAT IS LOW BUT NOT ZERO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

RIVER FLOODING WILL REMAIN POSSIBLE THROUGH EARLY SUNDAY ALONG
PORTIONS OF THE ALABAMA AND TALLAPOOSA RIVER BASINS DUE TO RECENT
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY AT TIMES TODAY.

08

In the hours before

Local storm report, Dec 25, 7:58 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
758 AM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     FLOOD            ARITON                  31.60N 85.72W
12/25/2015                   DALE               AL   EMERGENCY MNGR

            US 231/AL 53 AT PEA RIVER BRIDGE IS FLOODED

&&

CBAIRD
Local storm report, Dec 25, 8:17 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
817 AM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      4 ESE COLUMBIANA        33.15N 86.54W
12/25/2015                   SHELBY             AL   PUBLIC

            CR 77 AND HORTON ROAD HAVE BEEN CLOSED TO COLUMBIANA.
            SEVERAL PEOPLE HAVE BEEN TRAPPED IN THEIR HOUSES

&&

CBAIRD
Special weather statement, Dec 25, 8:35 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
835 AM CST FRI DEC 25 2015

ALZ011-014-251515-
MARION AL-WINSTON AL-
835 AM CST FRI DEC 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON AND EASTERN MARION
COUNTIES UNTIL 915 AM CST...

AT 835 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BRINN...OR 11 MILES SOUTHWEST OF HALEYVILLE...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HALEYVILLE...LYNN...ARLEY...GUIN...DOUBLE SPRINGS...BRILLIANT...
ASHRIDGE...CORINTH REC AREA...BRUSHY LAKE...MORELAND...HOUSTON
RECREATIONAL AREA...NEEDMORE...BRINN...WINSTON FREE STATE BARN...LAKE
BUTTAHATCHEE...SMITH LAKE...HOUSTON...BEAR CREEK...TWIN AND NATURAL
BRIDGE.

LAT...LON 3430 8725 3408 8720 3397 8795 3431 8780
TIME...MOT...LOC 1435Z 259DEG 33KT 3414 8777

75
Local storm report, Dec 25, 8:47 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
847 AM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FLASH FLOOD      COLUMBIANA              33.18N 86.60W
12/25/2015                   SHELBY             AL   PUBLIC

            LANDSLIDE DUE TO HEAVY RAINFALL AND FLASH FLOODING ON HWY
            30. ROAD IS IMPASSABLE

&&

CBAIRD
Local storm report, Dec 25, 9:15 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
915 AM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FLOOD            10 N LADONIA            32.61N 85.09W
12/25/2015                   LEE                AL   EMERGENCY MNGR

            10 PEOPLE WERE TRAPPED ON AN ISLAND ON THE CHATTAHOOCHE
            AT SMITHS STATION DUE TO FLOODING, ALL 3 HOMES WERE
            DESTROYED

&&

CBAIRD
Local storm report, Dec 25, 9:21 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
921 AM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       HALEYVILLE              34.24N 87.62W
12/25/2015  E0.00 INCH       WINSTON            AL   PUBLIC

            LOW WATER CROSSINGS FLOODED. 1-1.24 INCHES REPORTED OVER
            30 MIN PERIOD

&&

CBAIRD

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 8:03 PM CSTSpecial Weather StatementBMXSumter27 min
Dec 24, 8:31 PM CSTSpecial Weather StatementBMXGreene, Sumter29 min
Dec 24, 9:57 PM CSTFlash Flood WarningBMXAutauga, Elmore, Lowndes, Montgomery3 hr
Dec 25, 12:56 AM CSTAreal Flood WarningBMXBarbour, Bullock, Macon, Pike, Russell12 hr
Dec 25, 1:08 AM CSTFlash Flood WarningBMXChambers, Chilton, Coosa, Elmore, Lee, Tallapoosa6 hr
Dec 25, 1:15 AM CSTFlash Flood WarningBMXAutauga, Dallas, Lowndes, Montgomery6 hr
Dec 25, 4:24 AM CSTFlash Flood WatchBMXBibb, Blount, Calhoun, Chambers, Cherokee, Chilton and 17 more17 hr
Dec 25, 7:14 AM CSTAreal Flood WarningBMXChambers, Elmore, Lee, Montgomery, Tallapoosa2 hr
Dec 25, 7:21 AM CSTFlash Flood WarningBMXChilton, Shelby, Talladega3 hr
Dec 25, 7:40 AM CSTSpecial Weather StatementBMXMarion50 min
Dec 25, 7:48 AM CSTSevere Thunderstorm WarningBMXLamar, Marion, Winston42 min
Dec 25, 8:35 AM CSTSpecial Weather StatementBMXWinston40 min
Dec 25, 9:17 AM CSTAreal Flood AdvisoryBMXLamar, Marion, Winston3 hr
Dec 25, 9:40 AM CSTAreal Flood AdvisoryBMXWinston3 hr
Dec 25, 9:42 AM CSTRiver Flood WarningBMXAutauga, Dallas, Lowndes8 days
Dec 25, 9:42 AM CSTRiver Flood WarningBMXDallas9 days
Dec 25, 10:30 AM CSTFlash Flood Warning EmergencyBMXMarion, Winston9 hr
Dec 25, 11:51 AM CSTAreal Flood AdvisoryBMXBlount3 hr
Dec 25, 12:36 PM CSTFlash Flood WarningBMXBlount3 hr
Dec 25, 12:43 PM CSTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Walker3 hr
Dec 25, 2:28 PM CSTSpecial Weather StatementBMXCherokee, Etowah32 min
Dec 25, 2:50 PM CSTFlash Flood WarningBMXFayette, Lamar, Walker5 hr
Dec 25, 3:04 PM CSTAreal Flood AdvisoryBMXBlount, Cherokee, Etowah, Jefferson, St. Clair, Walker3 hr
Dec 25, 3:13 PM CSTSpecial Weather StatementBMXFayette47 min
Dec 25, 3:31 PM CSTSpecial Weather StatementBMXPerry44 min
Dec 25, 3:35 PM CSTTornado WarningBMXTuscaloosa25 min
Dec 25, 3:49 PM CSTFlash Flood WarningBMXBlount8 hr
Dec 25, 4:24 PM CSTTornado WarningBMXJefferson36 min
Dec 25, 4:28 PM CSTFlash Flood WarningBMXBlount, Jefferson, St. Clair, Walker3 hr
Dec 25, 4:55 PM CSTTornado WarningBMXJefferson50 min
Dec 25, 5:25 PM CSTTornado WarningBMXBibb, Chilton21 min
Dec 25, 5:44 PM CSTFlash Flood WarningBMXFayette, Jefferson, Tuscaloosa, Walker3 hr

Nearby

River Flood Warnings in Alabama, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.